Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Hastings, NE

August 4, 2015Phillips County, Kansas

NWS Hastings, NE issued this flash flood warning at Aug 4, 2015, 2:12 PM CDT for Phillips County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2015, 2:12 PM CDT (19:12 UTC)
Expired
Aug 4, 2015, 5:15 PM CDT
In force
3 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:30 PM CDTFLASH FLOOD3 S Kirwin, KSNUMEROUS COUNTY ROADS HAVE WATER RUSHING ACROSS THEM IN THE AREA SOUTH OF KIRWIN RESERVOIR. 5 INCHES OF RAIN WAS REPORTED
Aug 4, 5:20 PM CDTFLASH FLOOD3 S Kirwin, KSFLASH FLOODING CONTINUES WITH SEVERAL ROADS STILL UNDER WATER SOUTH OF KIRWIN RESERVOIR. 5 INCHES OF RAIN WAS MEASURED EARLIER AT 4 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WGUS53 KGID 041912
FFWGID
KSC147-042215-
/O.NEW.KGID.FF.W.0003.150804T1912Z-150804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
212 PM CDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 515 PM CDT
    
* AT 210 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE SOUTHEASTERN CORNER OF PHILLIPS COUNTY. UP TO 
  THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KIRWIN.

ADDITIONAL RAINFALL AMOUNTS UP TO 1 INCH WILL BE POSSIBLE IN THE 
WARNED AREA. IN ADDITION...OTHER THUNDERSTORMS MAY AFFECT THE AREA 
LATER THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3968 9923 3970 9907 3957 9907 3957 9925

$$

HALBLAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:34 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 4, 12:34 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1234 PM CDT TUE AUG 4 2015

.UPDATE...
ISSUED AT 1234 PM CDT TUE AUG 4 2015

SHWRS/TSTMS CONT TO ERUPT AND NOW ARE BLOSSOMING OVER N-CNTRL KS.
THERE IS SUFFICIENT SHEAR FOR SUPERCELLS AND THERE IS ONE OVER RED
WILLOW COUNTY RIGHT NOW.

HOURLY TEMP FCST WAS STRUGGLING DUE TO CLOUD COVER AND DEVELOPING
PCPN. PLEASE GRANT US SOME LATITUDE. HIGHS FOR THE DAY MAY HAVE
ALREADY BEEN REACHED FROM LEXINGTON DOWN TO BEAVER CITY.

AREAS S AND W OF THE TRI-CITIES ARE BEING MONITORED FOR A POSSIBLE
SVR TSTM WATCH. SEE MD 1606 FROM SPC.

UPDATE ISSUED AT 1017 AM CDT TUE AUG 4 2015

ELEVATED TSTMS HAVE ERUPTED JUST TO THE W OVER SW NEB DUE TO
FORCING FROM THE SHORTWAVE TROF ALONG THE ERN CO BORDER. ELEVATED
CAPE IS BTWN 2000-2500 J/KG. SHEAR IN THE CLOUD-BEARING LAYER IS
25-30 KTS. CAN'T RULE OUT A SVR TSTM. WE WILL BE WATCHING FOR
HAILERS.

STORM MOVEMENT WILL BE SLOW AND YOU'RE ALREADY SEEING IT ON RADAR.
NE 10-15 KTS.

WARNING THRESHOLDS FOR HAIL: 50 DBZ TO 31K FT AND 60 DBZ TO 23K
FT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM CDT TUE AUG 4 2015

RADAR AND SATELLITE IMAGERY SHOW ACTIVITY ONGOING ON BOTH THE NRN
AND SRN SIDES OF THE CWA EARLY THIS MORNING. THUNDERSTORMS
ACROSS PORTIONS OF KS ARE BEING DRIVEN BY AN UPPER LEVEL SHORTWAVE
DISTURBANCE SLIDING OUT OF SRN CO...AIDED BY AN INCREASED LLJ. TO
THE W/NW...SATELLITE IMAGERY SHOWS ANOTHER DISTURBANCE OVER
PORTIONS OF SRN WY/NRN CO...WHICH WILL BE THE PLAYER BEHIND
WEATHER ACROSS OUR AREA THROUGH THE SHORT TERM PERIOD. TO THE
N/NE...CURRENTLY THE CWA IS BARELY OUTSIDE OF A LINE OF
THUNDERSTORMS EXTENDING FROM WCENTRAL SD INTO NC NEB AND INTO NRN
MO...SET UP ALONG A LINE OF MID LEVEL CONVERGENCE/INCREASED
ISENTROPIC LIFT. WILL KEEP SOME POPS GOING EARLY THIS
MORNING...THOUGH MODELS GENERALLY KEEP THE BRUNT OF THE ACTIVITY
IN THE GENERAL VICINITY IT IS NOW...CANT COMPLETELY RULE OUT THE
N/NE GETTING PRECIP. AT THE SFC...MOST OF THE CWA SITS WITH ERLY
WINDS...WITH A STATIONARY BOUNDARY DRAPED FROM WRN NEB INTO NC KS
AND INTO CENTRAL MO. SOME MODELS SUGGEST THE POTENTIAL FOR FOG
THIS MORNING NEAR THAT BOUNDARY...SO WILL INSERT A MENTION OF
PATCHY FOG ACROSS THE SOUTH...BUT WILL BE KEEPING A CLOSE EYE ON
OBS TO SEE HOW LOW VISIBILITIES ACTUALLY GET...AND WILL ADJUST THE
FORECAST AS NECESSARY.

THROUGH THE REST OF THE SHORT TERM PERIOD TODAY AND TONIGHT...AS
MENTIONED ABOVE...THE PRIMARY CONCERN REVOLVES AROUND THAT
SHORTWAVE DISTURBANCE AND ACCOMPANYING SOUTHEASTWARD EXTENDING
TROUGH AXIS SHIFTING EAST OUT OF SRN WY/NRN CO. MODELS ARE IN OK
AGREEMENT SHOWING THAT THE ACTIVITY AFFECTING NRN/ERN NEB BEING
THE MAIN FOCUS THROUGH THE FIRST HALF OF THE MORNING OR SO...WITH
ATTENTION TURNING MORE TOWARD THE W/SWRN PORTIONS OF THE AREA WITH
TIME AS THE DISTURBANCE SHIFTS FURTHER EAST. THE SFC BOUNDARY
CURRENTLY OVER FAR SRN PORTIONS OF THE CWA LOOKS TO CREEP
NORTHWARD TODAY AS LOW PRESSURE DEEPENS SOME OVER THE HIGH
PLAINS...BUT EVEN WITHIN 6-12 HRS...MODELS STILL HAVE SOME
DIFFERENCES WITH JUST HOW FAR NORTH IT ACTUALLY GETS. IT MAY END
UP REMAINING CLOSER TO THE NE/KS STATE LINE...WITH SOME SHOWING IT
PUSHING INTO NRN PORTIONS OF THE CWA.

THE BEST CHANCES FOR THUNDERSTORM ACTIVITY LOOKS TO COME AS WE
APPROACH/PASS THE MIDDAY HOURS...CONTINUING INTO THE
EVENING/OVERNIGHT PERIOD. BECAUSE MODELS SUGGEST THAT JUST ABOUT
ANYWHERE IN THE CWA COULD SEE THUNDERSTORMS...EITHER NEAR THE SFC
BOUNDARY AND/OR NEAR THE MAIN MID LEVEL TROUGH AXIS...HAVE 50 POPS
IN PLACE CWA-WIDE THIS AFTERNOON/EVENING. CONCERN FOR SEVERE
THUNDERSTORMS REMAINS...AS MODELS HAVENT CHANGED MUCH SHOWING THE
POTENTIAL FOR AT LEAST MODEST INSTABILITY TO BE IN PLACE ACROSS
THE AREA...BUT THERE ARE SOME DIFFERENCES ACROSS THE AREA LOOKING
AT DEEPER LAYER SHEAR. MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING
THE BETTER SHEAR VALUES SETTING UP ACROSS ROUGHLY THE SWRN HALF OF
THE CWA /PUSHING 40KTS DEPENDING ON THE MODEL/...FURTHER NORTHEAST
MODEL VALUES STRUGGLE TO GET ABOVE 20 KTS EARLY ON. THAT SWRN HALF
SITS IN THE SPC DAY 1 SLIGHT RISK AREA...THE REMAINDER OF THE AREA
SITS IN THE MARGINAL RISK AREA.

THIS EVENING/TONIGHT...MODELS ARE IN GOOD AGREEMENT SHOWING THE
DISTURBANCE ITSELF SLIDING EAST ACROSS THE AREA...AND THE
CONTINUED LIFT AIDED BY AN INCREASED LLJ WILL KEEP THUNDERSTORM
CHANCES GOING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 AM CDT TUE AUG 4 2015

A MESSY UPPER LEVEL PATTERN IS EXPECTED THROUGH THE EXTENDED
PERIODS AS SEVERAL DISTURBANCES MAKE THEIR WAY ACROSS THE
INTERMOUNTAIN WEST BRINGING MULTIPLE CHANCES FOR PRECIPITATION TO
THE LOCAL AREA. THE WEAK RIDGE OF HIGH PRESSURE ACROSS THE
SOUTHWEST IS EVENTUALLY EXPECTED TO STRENGTHEN TOWARDS THE MIDDLE
OF NEXT WEEK...POTENTIALLY BUILDING INTO THE CENTRAL AND NORTHERN
PLAINS AND THENCE DIMINISHING THUNDERSTORM CHANCES WHILE
INCREASING TEMPERATURES....BUT PLENTY OF TIME FOR SUBSEQUENT MODEL
RUNS TO CONTINUE TO PUSH THIS DRIER PERIOD FATHER OUT INTO THE
FUTURE. IN THE MEANTIME...SEASONABLE TEMPERATURES WITH NEAR DAILY
CHANCES FOR THUNDERSTORMS ARE EXPECTED...WITH THESE SHOWERS AND
THUNDERSTORMS PRIMARILY DEPENDENT ON TIMING/LOCATION OF PASSING
DISTURBANCES.

STARTING OFF WEDNESDAY...EXPECT THE LOCAL AREA TO BE ON THE TAIL
END OF AN UPPER LEVEL LOW ROUNDING THE TOP OF THE RIDGE TO OUR
SOUTHWEST...WITH THUNDERSTORM CHANCES EVENTUALLY DIMINISHING FROM
WEST TO EAST THROUGH THE AFTERNOON HOURS. WHILE THERE WILL STILL
BE SOME ELEVATED INSTABILITY TO WORK WITH DURING THE EVENING AND
OVERNIGHT HOURS...WITH THE LACK OF ANY SIGNIFICANT TRIGGER...THINK
WEDNESDAY NIGHT WILL BE DRY. THIS DRY PERIOD WILL BE SHORT
LIVED...HOWEVER...AS THE NEXT UPPER LEVEL DISTURBANCE APPROACHING
FROM THE WEST REACHES THE LOCAL AREA. WHILE THERE ARE TIMING
DIFFERENCES AMONGST MODELS...WITH PLENTY OF INSTABILITY EXPECTED
BY THURSDAY AFTERNOON...IT WILL NOT TAKE MUCH TO FORCING TO
INITIATE THUNDERSTORMS. THIS INSTABILITY...COMBINED WITH MODEST
0-6KM SHEAR VALUES...COULD LEAD TO A FEW ORGANIZED THUNDERSTORMS
CAPABLE OF PRODUCING STRONG WIND GUSTS AND MARGINALLY SEVERE
HAIL...BUT AS OF THIS TIME...THE FORECAST AREA IS NOT OUTLOOKED
FOR SEVERE WEATHER FROM THE STORM PREDICTION CENTER ON THURSDAY.

THEREAFTER...NEAR DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE
ACROSS THE LOCAL AREA...ALTHOUGH THEY WILL REMAIN SCATTERED IN
NATURE...AND NOT ALL AREAS WILL SEE PRECIPITATION ON A DAILY
BASIS. AS HINTED EARLIER...COULD SEE A PATTERN CHANGE LATE IN
THE EXTENDED PERIODS...BUT CONFIDENCE OF THIS IS LOW...AND THINK
IT IS REASONABLE TO EXPECT NEAR SEASONABLE TEMPERATURES THROUGH
THE UPCOMING WEEKEND AND INTO NEXT WEEK...WITH SCATTERED
THUNDERSTORMS AROUND FROM TIME TO TIME.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z WED AFTERNOON)
ISSUED AT 1234 PM CDT TUE AUG 4 2015

THIS AFTERNOON: VFR MULTI-LAYERED CLOUD COVER. THE PROBABILITY OF
IFR TSTMS AFFECTING THE TERMINALS INCREASES AFTER 21Z. E WINDS
GENERALLY 10-15 KTS. CONFIDENCE: MEDIUM

TONIGHT: DIFFICULT TO PINPOINT TSTMS...BUT THE GREATEST
PROBABILITY APPEARS TO BE UNTIL 05Z. HOWEVER...CAN'T RULE OUT
ADDITIONAL TSTMS AFTER 05Z. MVFR OR POSSIBLY IFR STRATUS MAY THEN
DEVELOP...AS INDICATED BY GFS MOS AND GFS LAMP GUIDANCE. SE WINDS
UNDER 10 KTS EXCEPT IN/NEAR TSTMS. CONFIDENCE: LOW

WED THRU 18Z: THE DAY PROBABLY BEGINS WITH IFR OR MVFR STRATUS...
AND POSSIBLY SOME LIGHT FOG IN THE WAKE OF DEPARTING TSTMS.
GRADUAL IMPROVEMENT TO MVFR SHOULD OCCUR BY 15Z. ESE WINDS UNDER
10 KTS. CONFIDENCE: LOW

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HALBLAUB
SHORT TERM...ADP
LONG TERM...ROSSI
AVIATION...HALBLAUB
Hazardous weather outlook, Aug 4, 1:14 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
114 PM CDT TUE AUG 4 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051815-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
114 PM CDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK
AREA THROUGH TONIGHT. SOME THUNDERSTORMS COULD BE SEVERE BEFORE
MIDNIGHT...MAINLY WEST OF A LINE FROM BROKEN BOW TO KEARNEY TO
HEBRON NEBRASKA. HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WIND GUSTS NEAR 60 MPH WILL BE THE PRIMARY THREATS. IN ADDITION...
SOME THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY
EXCEEDING 3 INCHES IN A FEW SPOTS...AND THIS COULD LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST WEDNESDAY
THROUGH MONDAY. AT THIS TIME TOO MUCH UNCERTAINTY EXISTS IN THE
FORECAST TO PIN DOWN SPECIFICS IN REGARD TO ANY SEVERE WEATHER
CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, Aug 4, 2:11 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
211 PM CDT TUE AUG 4 2015

KSZ005-006-018-041945-
PHILLIPS KS-OSBORNE KS-SMITH KS-
211 PM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
NORTHWESTERN OSBORNE AND SOUTHERN SMITH COUNTIES UNTIL 245 PM CDT...

AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF KIRWIN
TO NEAR PORTIS...AND MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OSBORNE...KIRWIN...GAYLORD...PORTIS...HARLAN AND CEDAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3954 9905 3957 9905 3957 9923 3962 9922
      3973 9918 3972 9893 3963 9856 3942 9867
TIME...MOT...LOC 1911Z 237DEG 10KT 3960 9905 3953 9873

SALTZMAN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:11 PM CDTSpecial Weather StatementGIDSmith34 min
Aug 4, 3:00 PM CDTSpecial Weather StatementGIDPhillips30 min
Aug 4, 3:05 PM CDTSevere Thunderstorm WarningGIDPhillips25 min
Aug 4, 3:18 PM CDTSevere Thunderstorm WarningGIDJewell27 min
Aug 4, 4:44 PM CDTSpecial Weather StatementGIDPhillips31 min
Aug 4, 5:15 PM CDTFlash Flood WarningGIDPhillips3 hr
Aug 4, 5:44 PM CDTSpecial Weather StatementGIDJewell, Smith31 min
Aug 4, 6:20 PM CDTSpecial Weather StatementGIDMitchell10 min
Aug 4, 6:38 PM CDTAreal Flood AdvisoryGIDMitchell5 hr
Aug 4, 6:40 PM CDTSpecial Weather StatementGIDJewell, Mitchell35 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.